Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2004 Oct;38(10):1643-7. Epub 2004 Aug 17.

Valproic acid-induced hyperammonemia and thrombocytopenia in an elderly woman.

Author information

  • 1Faculty of Pharmacy, University of in Geriatrics, McGill University Health Centre, Royal Victoria Hospital, Montreal, Quebec, Canada. louise.mallet@umontreal.ca

Abstract

OBJECTIVE:

To describe a case of oral valproic acid-induced hyperammonemia and thrombocytopenia in an elderly patient.

CASE SUMMARY:

A 76-year-old white woman presented to the emergency department with generalized weakness, confusion, nausea, and vomiting. She was taking sodium divalproex 750 mg 3 times daily, with valproic acid concentration 144 mg/L. She was admitted to the medical ward. The dose of sodium divalproex was decreased and discontinued. During her hospital stay, the woman's ammonia level rose to 211 microg/dL despite a normal valproic acid concentration. She was confused, somnolent, and had decreased mobility. Her platelet count decreased from 133 to 86 x 10(3)/mm(3). Gabapentin was prescribed for seizure control. The patient's mental status, ammonia level, and platelet count returned to baseline following discontinuation of valproic acid.

DISCUSSION:

It has been reported that valproic acid can interfere with the enzyme carbamoylphosphate synthetase, which is responsible for incorporating ammonia into the urea cycle. It has also been reported that valproic acid can increase the transport of glutamine across the mitochondrial membrane in the kidney, thereby increasing the production of ammonia. The etiology of valproic acid-induced thrombocytopenia has not been elucidated. Using the Naranjo probability scale, a probable relationship between hyperammonemia and valproic acid and a possible relationship between thrombocytopenia and valproic acid were determined.

CONCLUSIONS:

Valproic acid can be associated with hyperammonemia and thrombocytopenia. Clinicians should be aware of changes in patients' cognitive and functional capacity, especially elderly patients on sodium divalproex.

PMID:
15316109
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk